High Wind, Lamb
- When
- August 13, 7:55 PM CST
- Where
- Lamb forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
An MCS developed in the Texas Panhandle as a result of strong surface heating and abundant mid-level moisture overhead. This MCS generated a strong outflow boundary which moved south into the Texas South Plains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An MCS developed in the Texas Panhandle as a result of strong surface heating and abundant mid-level moisture overhead. This MCS generated a strong outflow boundary which moved south into the Texas South Plains. As the outflow boundary quickly moved southward, it was able to create a severe wind gust near Olton (Lamb County). A Texas Tech University West Texas mesonet site near Olton measured a wind gust to 60 mph as the outflow boundary pushed through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 13, 5:30 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 630 PM CDT Sun Aug 13 2023 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 147 PM CDT Sun Aug 13 2023 Today and this evening will look fairly similar to yesterday with the exception of a cold front that will move through the area tonight. An upper level ridge centered over southeastern Texas will continue to remain nearly stationary. But the ridge will attempt to expand a bit today and tonight with rising heights aloft. Today and this evening will see a bit more of a tricky surface forecast with several low level boundaries in close proximity to the FA. A quasi- stationary front/surface trough will be in place oriented from west to east near the extreme southern Texas Panhandle. This will be in addition to a weak surface pressure trough near the Texas/New Mexico state line. Both of these boundaries will provide increased low level lift to form and sustain convection through the evening. The stalled out front will eventually be overtaken by a cold front late tonight into early Monday morning. The area will again be void of any upper level support with rising heights aloft. The convection will be largely dependent on where the low level convergence sets up and the available mid-level moisture from monsoon flow. The current monsoon moisture fetch looks to be pushed back northward and westward due to the expanding ridge. This will favor the extreme southern Texas Panhandle this evening for convective activity. The thermodynamic profile will remain nearly unchanged from the past several days with a very deeply mixed boundary layer. Cloud bases will be very high with minimal amount of CIN and a few hundred J/kg of CAPE. It is not clear on how much post-frontal activity will develop overnight tonight through Monday morning. Moist isentropic ascent will favor areas near the Texas/New Mexico state line. However, that lift will wane through the day as the front moves farther to the south and drier air at low levels advects into the area. Hi-res guidance is not too excited about post frontal precipitation as well. Low stratus will likely make an appearance on Monday morning in the post frontal airmass. This enhanced low level moisture may be our best chance at measurable precipitation on Monday morning although it may be very light or even drizzle. The main effect from the front will be much cooler temperatures during the daytime on Monday. Sunnier skies by the afternoon will allow temperatures to climb to the higher end of guidance or close to around seasonal averages. && .LONG TERM... (Monday night through next Saturday) Issued at 147 PM CDT Sun Aug 13 2023 A band of post-frontal, elevated convection is forecast to evolve during the overnight hours heading into Tuesday morning across portions of the southern South Plains as mid- and high-level flow veers to the north following the departure of the shortwave trough over the Great Lakes region. Theta surfaces above the shallow frontal dome will near saturation in conjunction with the weak, southwesterly fetch near 700 mb. This, combined with a marginal elevated mixed layer, should result in the development of at least an ACCAS field with the best chances for thunderstorms across the southwestern South Plains nearest the deformation zone aloft. NAM soundings appear overdone with CAPE, and with geopotential heights beginning to increase by this point, storm organization should be tempered with only a few locales across the aforementioned areas receiving measurable rainfall. The post-frontal airmass will quickly modify on Tuesday as the mid/upper-level ridging to the west continues to expand eastward as high temperatures rise to near 90 deg F area-wide. The most noticeable difference is expected to be across the extreme southern TX PH and northwestern South Plains, with temperatures nearly 10 degrees warmer than the previous day. Winds will have veered to the south by Tuesday afternoon as the 1016 mb surface anticyclone shifts over the middle Mississippi River Valley, and relatively shallow mixing heights (e.g., near 1.0-1.5-km AGL) will cap temperatures from warming any further on Tuesday. Triple-digit heat is slated to return by mid-week as the subtropical ridge centers over the Four Corners region, forcing the progressive wave pattern into Canada and the eastern CONUS. High temperatures were increased to align with the MOS guidance on Wednesday and Thursday as high temperatures soar to near 30-32 deg C amidst excellent boundary-layer mixing with a SWLY-SLY breeze. The forecast also remains dry at this time as the position of the subtropical ridge keeps the CWA under the influence of a weak easterly component to the steering flow (i.e., orthogonal to the monsoonal fetch over the Desert Southwest). It appears that the dry trend will continue into the weekend area-wide as well, and the blended temperatures/PoPs were accepted beyond Friday/D6 as there remains agreement across the global NWP guidance spectra with the state of the upper air pattern. Sincavage && .AVIATION... (00Z TAFS) Issued at 621 PM CDT Sun Aug 13 2023 Satellite and radar imagery show scattered thunderstorms tracking northeast of the far southern Texas Panhandle. Thunderstorm activity is expected to continue this evening and may affect KCDS and KPVW overnight. Minimal impacts expected with these storms with gusty and variable winds being the main concern with stronger convection. A cold front is expected to move through the area early tonight which will shift winds out of the northeast around 15 knots. Low CIGS will follow the cold front bringing MVFR CIGS possibly to all TAF sites. && .LUB WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for TXZ038-042>044. && SHORT TERM...01 LONG TERM....09 AVIATION...12
Hazardous Weather Outlook National Weather Service Lubbock TX 339 AM CDT Sun Aug 13 2023 TXZ021>044-140845- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 339 AM CDT Sun Aug 13 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A Heat Advisory is in effect from noon until 9 PM for the southern Rolling Plains. Scattered showers and thunderstorms are expected this afternoon over the far southern Texas Panhandle, increasing in coverage this evening through tonight over most of the region. Locally heavy rainfall and strong wind gusts will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for thunderstorms mainly across the extreme southern Panhandle and western South Plains Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108757.